Safe use of selected cephalosporins in penicillin-allergic patients: A meta-analysis

Department of Microbiology and Immunology, University of Rochester, Rochester, New York, United States
Otolaryngology Head and Neck Surgery (Impact Factor: 2.02). 04/2007; 136(3):340-7. DOI: 10.1016/j.otohns.2006.10.007
Source: PubMed


Recent analysis of clinical data and a clearer understanding of the role of chemical structure in the development of cross-reactivity indicate that the increased risk of an allergic reaction to a cephalosporin in penicillin-allergic patients is smaller than previously postulated.
Medline and EMBASE databases were searched with the keywords: cephalosporin, penicillin, allergy, and cross-sensitivity for the years 1960 through 2005. Among 219 articles retrieved, 9 served as source material for this evidence-based meta-analysis.
A significant increase in allergic reactions to cephalothin (odds ratio [OR] = 2.5; 95% confidence interval [CI] = 1.1 to 5.5), cephaloridine (OR = 8.7; CI = 5.9 to 12.8), and cephalexin (OR = 5.8; CI = 3.6 to 9.2), and all first generation cephalosporins plus cefamandole (OR = 4.8; CI = 3.7 to 6.2) were observed in penicillin allergic patients; no increase was observed with second generation cephalosporins (OR = 1.1; CI, 0.6 to 2.1) or third generation cephalosporins (OR = 0.5; CI = 0.2 to 1.1). Clinical challenges, skin testing, and monoclonal antibody studies point to the paramount importance of similarities in side chain structure to predict cross-allergy between cephalosporins and penicillins.
First-generation cephalosporins have cross-allergy with penicillins, but cross-allergy is negligible with second- and third-generation cephalosporins. Particular emphasis should be placed on the role of chemical structure in determining the risk of cross-reactivity between specific agents.

70 Reads
  • Source
    • "To avoid medico-legal disputes between physicians and patients, it is relatively safe to prescribe the original imported product of oxaliplatin instead of domestic oxaliplatin for patients who are allergic to platinum derivatives. An evidence-based meta-analysis indicates that special emphasis should be placed on the role of chemical structure in determining the risk of cross-reactivity between specific agents.12 "
    [Show abstract] [Hide abstract]
    ABSTRACT: An investigation of safety issues regarding information on contraindications related to cross allergy was conducted to promote clinical awareness and prevent medical errors in a 2200-bed tertiary care teaching hospital. Prescribing information on contraindications concerning cross allergy was collected from an information system and package inserts. Data mining and descriptive analysis were performed. A risk register was used for project management and risk assessment. A Plan, Do, Check, Act cycle was used as part of continuous quality improvement. Records of drug counseling and medical errors were collected from an online reporting system. A pharmacist-led multidisciplinary team initiated an intervention program on cross allergy in August 2008. Four years of risk management at our hospital achieved successful outcomes, ie, the number of medical errors related to cross allergies decreased by 97% (10 cases monthly before August 2008 versus three cases yearly in 2012) and risk rating decreased significantly [initial risk rating: 25(high-risk) before August 2008 versus final risk rating:6 (medium-risk) in December 2012]. We conclude that comprehensive clinical interventions are very effective through team cooperation. Medication use has potential for safety risks if sufficient attention is not paid to contraindications concerning cross allergy. The potential for cross allergy involving drugs which belong to completely different pharmacological classes is easily overlooked and can be dangerous. Pharmacists can play an important role in reducing the risk of cross allergy as well as recommending therapeutic alternatives.
    Therapeutics and Clinical Risk Management 02/2013; 9(1):65-72. DOI:10.2147/TCRM.S42013 · 1.47 Impact Factor
  • [Show abstract] [Hide abstract]
    ABSTRACT: Drug allergy in an intensive care unit (ICU) may be more common than realised. Antibiotics are the main drug involved and few patients have a previous history of drug reaction. Of all drug and antibiotic allergic reactions, allergy to beta-lactams is the most common reaction. Beta-lactam allergy is common enough for most clinicians to have an approach to this condition but since other drug allergies are less common, less often diagnosed, and often lack vali- dated diagnostic tests, they are usually managed poorly. Based on the risk factors, the most important statement regarding clinical presentation of drug allergy is that a high index of suspicion is the most useful clue to suspected allergy. Testing strategies need to confirm allergy and skin-prick testing is use- ful in many circumstances. Treatment of a proven antibiotic allergy may include avoidance, but because the ICU patient frequently harbours an organism that has multiple antibiotic resistance pat- terns and demands use of a drug despite suspected allergy, methods of desensitisation should be known.
  • [Show abstract] [Hide abstract]
    ABSTRACT: First Page of the Article
    Computer Software and Applications Conference, 1979. Proceedings. COMPSAC 79. The IEEE Computer Society's Third International; 02/1979
Show more

Preview (2 Sources)

70 Reads
Available from